Georgia, 2008

Hail and Damaging Wind in Georgia, June 2, 2008

June 2, 2008 · NWS CHS · 9 events in 5 counties and zones

Numerous mesoscale boundaries in combination with the sea breeze and a southward moving cold front in a highly unstable environment, resulted in scattered severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Numerous mesoscale boundaries in combination with the sea breeze and a southward moving cold front in a highly unstable environment, resulted in scattered severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 2, 2:10 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 2:10 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT MON JUN 2 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND REMAIN IN PLACE
ACROSS THE SOUTHEAST UNITED STATES THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SKIES CLEARED OUT MUCH QUICKER THAN EXPECTED THIS AFTERNOON AND
TEMPERATURES HAVE RESPONDED AS A RESULT. SEVERAL AREAS MAY
ACTUALLY TOP OUT IN THE UPPER 80S TO AROUND 90 BEFORE SUNSET. THE
ATMOSPHERE IS BECOMING INCREASINGLY MORE UNSTABLE BY THE HOUR WITH
RECENT INSTABILITY PLOTS SHOWING SBCAPES NEAR 2500 J/KG...LIFTED
INDICES NEAR -7 AND LOW-LEVEL LAPSE RATES APPROACHING 8 C/KM. THE
CLUSTER OF SEVERE THUNDERSTORMS WHICH DEVELOPED NORTHWEST OF VIDALIA
APPEARED TO HAVE FORMED ALONG A DIFFERENTIAL HEATING BOUNDARY
INDUCED BY THIS MORNING/S CLOUD COVER AND VISIBLE SATELLITE IMAGES
SUGGEST NUMBER OF THESE BOUNDARIES ARE LURKING AROUND SOUTHEAST
GEORGIA.

DIFFERENTIAL HEATING AND RESIDUAL CONVECTIVE OUTFLOW BOUNDARIES
ALONG WITH THE SEA BREEZE NOW EVIDENT ON THE NORTH GEORGIA COAST
COULD SERVE AS FOCI FOR CONVECTIVE DEVELOPMENT OVER THE NEXT
SEVERAL HOURS. SOME OF THIS ACTIVITY COULD BECOME STRONG TO SEVERE
AS NOTED BY RECENT REPORTS FROM WFOS JACKSONVILLE AND ATLANTA.
PLAN TO INCLUDE SEVERE WORDING IN THE GRIDS AND TEXT PRODUCTS
SOUTH OF INTERSTATE 16 AS THIS AREA APPEARS TO BE THE MOST PRIMED
FOR SEVERE THUNDERSTORMS. FARTHER NORTH ACROSS SOUTHEAST SOUTH
CAROLINA CONVECTIVE PARAMETERS DO NOT LOOK QUITE AS FAVORABLE FOR
STRONG CONVECTION...ALTHOUGH SCATTERED THUNDERSTORMS ARE CERTAINLY
A POSSIBILITY.

WILL MAINTAIN CHANCE POPS FOR ALL AREAS TONIGHT WITH THE HIGHEST
POPS CENTERED ALONG AND SOUTH OF A REIDSVILLE-SAVANNAH LINE. LOWS
TONIGHT WILL RANGE FROM THE UPPER 60S INLAND TO THE LOWER 70S
ALONG THE COAST.

&&

.SHORT TERM /TUESDAY/...
THE UPPER RIDGE CENTERED ACROSS TEXAS WILL BEGIN TO BUILD EAST
INTO THE SOUTHEAST UNITED STATES TUESDAY AS MEAN TROUGHING THAT IS
IN PLACE ACROSS THE MIDDLE ATLANTIC KICKS OUT TO THE NORTHEAST. A
BROAD ONSHORE FLOW WILL TEND TO LIMIT CONVERGENCE ALONG THE
AFTERNOON SEA BREEZE BUT ENOUGH MAY EXIST TO SUPPORT A FEW SHOWERS
AND THUNDERSTORMS AWAY FROM THE COAST BY MID AFTERNOON AS INSTABILITY
INCREASES. FORECAST SOUNDINGS DO DEPICT A WEAK CAPPING INVERSION
SETTING UP AROUND 850 MB AS TEMPERATURES WARM ALOFT IN RESPONSE TO
INCREASING HEIGHT ALOFT SO WE DO NOT ANTICIPATE ANYTHING MORE THAN
ISOLATED COVERAGE AT THIS TIME. HIGHS WILL RANGE FROM THE LOWER
90S WELL INLAND TO THE MID 80S AT THE COAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT THROUGHOUT THE
EXTENDED PERIOD THIS AFTERNOON WITH REGARDS TO SURFACE AND UPPER
LEVEL PATTERN.

LARGE ATLANTIC RIDGE WILL BUILD WESTWARD AND INTO THE SOUTHEAST
UNITED STATES TUESDAY NIGHT AND WEDNESDAY...AND WILL REMAIN THE
DOMINANT WEATHER FEATURE THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
WITH BOTH SURFACE AND UPPER LEVEL RIDGING IN PLACE ACROSS THE
FORECAST AREA...DON/T ANTICIPATE ENOUGH SHOWER AND THUNDERSTORM
COVERAGE TO WARRANT MENTIONING IN THE FORECAST TUESDAY NIGHT THROUGH
SATURDAY NIGHT. AS UPPER LEVEL RIDGING BEGINS TO SLOWLY BREAK DOWN
SUNDAY AND MONDAY...WILL MENTION SLIGHT CHANCE POPS FOR
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.

TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE CLIMATOLOGY
THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A BACKDOOR COLD FRONT WILL CONTINUE TO DROP ACROSS THE AREA THIS
AFTERNOON RESULTING IN ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING
ESPECIALLY NEAR THE KSAV TERMINAL. HAVE MENTION OF VICINITY
SHOWERS AT KSAV BETWEEN 19Z-22Z. MVFR CEILINGS AND VISIBILITIES
MAY OCCUR IN/NEAR THUNDERSTORMS. ALSO...EXPECT MVFR VISIBILITIES
OVERNIGHT AT BOTH SITES AS PATCHY FOG MAY DEVELOP...OTHERWISE VFR
CONDITIONS WILL PREVAIL.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS EXPECTED.

&&

.MARINE...
VARIABLE WINDS OVER THE COASTAL WATERS WILL GRADUALLY BECOME MORE
SOUTHERLY TONIGHT AND CONTINUE INTO TUESDAY. SEAS 1-3 FT CAN BE
EXPECTED.

ATLANTIC HIGH PRESSURE WILL BUILD WESTWARD INTO THE REGION TUESDAY
NIGHT AND WEDNESDAY...AND WILL REMAIN THE DOMINANT WEATHER FEATURE
THROUGH THE WEEKEND. FAIRLY BENIGN CONDITIONS ARE EXPECTED OVER THE
WATERS WILL WINDS AND SEAS REMAINING BELOW SMALL CRAFT THRESHOLDS
TUESDAY NIGHT THROUGH SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST/JRJ
Hazardous weather outlook, Jun 2, 3:00 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT MON JUN 2 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 AM EDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG/SEVERE THUNDERSTORMS...A COLD FRONT WILL DROP SOUTH INTO
THE AREA TODAY...WHILE AN UPPER LEVEL DISTURBANCE CROSSES FROM THE
WEST. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THIS AFTERNOON...AND A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG OR EVEN SEVERE. ANY THUNDERSTORM THAT BECOMES SEVERE
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...MOST THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD-TO-
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 2, 3:40 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT MON JUN 2 2008

SCZ050-022115-
CHARLESTON-
440 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHARLESTON COUNTY
THROUGH 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR SOUTH
WINDERMERE...MOVING SOUTH AT 9 MPH.

AREAS IN AND AROUND FOLLY BEACH AND JAMES ISLAND WILL BE IMPACTED
THROUGH 515 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jun 2, 3:49 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             JAMES ISLAND            32.73N 79.93W
06/02/2008  E0.88 INCH       CHARLESTON         SC   TRAINED SPOTTER

&&
Special weather statement, Jun 2, 4:02 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT MON JUN 2 2008

GAZ137-138-140-141-022130-
COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
502 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND
LIBERTY COUNTY THROUGH 530 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR JONES...OR ABOUT 16
MILES EAST OF LUDOWICI...MOVING EAST AT 13 MPH.

AREAS IN AND AROUND COX...EULONIA...JONES...PINE HARBOR...SHELLMAN
BLUFF...SOUTH NEWPORT AND TOWNSEND WILL BE IMPACTED THROUGH 530 PM
EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 2, 4:09 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
509 PM EDT MON JUN 2 2008

SCZ047-048-051-022145-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
509 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND JASPER COUNTY
THROUGH 545 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BASHAN...OR ABOUT
7 MILES NORTHEAST OF RIDGELAND...MOVING EAST AT 12 MPH.

AREAS IN AND AROUND COOSAWHATCHIE WILL BE IMPACTED THROUGH 545 PM
EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 2, 4:21 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT MON JUN 2 2008

GAZ099-100-022200-
BULLOCH-CANDLER-
521 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 600 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR COLLINS LAKE...OR ABOUT
11 MILES NORTH OF METTER...MOVING SOUTHEAST AT 8 MPH.

AREAS IN AND AROUND HOPEULIKIT AND PORTAL WILL BE IMPACTED THROUGH
600 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jun 2, 4:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND DMG     4 W NEVILS              32.27N 81.83W
06/02/2008                   BULLOCH            GA   UTILITY COMPANY

            A TREE WAS REPORTED DOWN ON POWER LINES 4 MILES WEST OF
            NEVILS...GEORGIA.

&&

JRJ

The radar

The Charleston,SC radar (KCLX), 89 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
June 2, 4:36 PM EST to 4:41 PM EST
Where
Bulloch County, 2.99 mi WSW of Portal
Measured
0.88 in hail
Reported by
Public
Coordinates
32.520, -81.980

A report of nickel size hail was received from Lake Collins, Georgia. The hail lasted for around 5 minutes.

Hail, Effingham

When
June 2, 7:15 PM EST
Where
Effingham County, 1.81 mi NW of Pineora
Measured
0.75 in hail
Reported by
Post Office
Coordinates
32.340, -81.440

A Guyton Post Office employee reported penny size hail 3 miles west of Guyton, Georgia.

Hail, Bulloch

When
June 2, 7:30 PM EST
Where
Bulloch County, 1.38 mi S of Hubert
Measured
2.75 in hail
Reported by
Public
Coordinates
32.280, -81.480

Baseball size hail was reported in Ivanhoe, Georgia.

Hail, Bulloch

When
June 2, 7:34 PM EST
Where
Bulloch County, 3 mi SSE of Hubert
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.260, -81.460

A trained weather spotter reported quarter to half dollar size hail in Olney, Georgia.

Hail, Bryan

When
June 2, 7:40 PM EST
Where
Bryan County, 0.58 mi W of Blitchton
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
32.200, -81.440

Broadcast media relayed a report of 2.5 inch diameter hail in Blichton, Georgia.

Hail, Long

When
June 2, 7:40 PM EST
Where
Long County, 5.14 mi ESE of Bayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.670, -81.650

A trained weather spotter reported quarter size hail 6 miles east-southeast of Ludowici, Georgia.

Hail, Bulloch

When
June 2, 8:14 PM EST
Where
Bulloch County, 3.45 mi N of Stilson
Measured
2.75 in hail
Reported by
Public
Coordinates
32.380, -81.550

Baseball size hail was reported 4 miles north of Stilson, Georgia.

Thunderstorm Wind, Bulloch

When
June 2, 8:20 PM EST
Where
Bulloch County, 2.71 mi SE of Jimps
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.350, -81.800

A telephone pole was reported knocked down by strong winds at the Eagle Creek Golf Club, 6 miles northwest of Denmark, Georgia.

Hail, Candler

When
June 2, 8:50 PM EST
Where
Candler County, 1.75 mi E of Excelsior
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -81.940

Quarter size hail was reported a half mile south of Grady's Truck Stop, 5 miles southwest of Register, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118557, 118563, 118559, 118558, 118552, 118564, 118560, 118561, 118562.